Dr Zoe reveals which supplements to take
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
5-hydroxytryptophan, also known as 5-HTP, is a popular supplement usually taken to tackle issues such as depression, insomnia and anxiety. This is because it works in the brain and central nervous system by increasing the production of serotonin. The chemical serotonin is known to affect things like appetite, sleep, temperature and pain sensation.
However, when combined with certain medications it could have a negative impact on the body.
Speaking to Express.co.uk, nutritional therapist and supplement formulator for City Survivor – Daisy Connor – explained more.
She said: “5-HTP is renowned for helping insomnia and anxiety or depression.
“It’s sold in many over-the-counter sleep remedies.
“However, 5-HTP is not safe to take with antidepressant medications (SSRIs) – their similar function can cause a dangerous build up of serotonin in the body (known as serotonin syndrome).
“It’s for this reason that we don’t use 5-HTP in our sleep supplement, favouring safe and gentle magnesium and calming amino acids instead.”
According to WebMD, side effects of too much serotonin in the body include:
- Heart problems
5-HTP is a chemical byproduct of L-tryptophan, which is a protein building block.
It is produced from the seeds of an African plant called griffonia simplicifolia and can be found in most chemists or wellbeing stores in tablet form.
WebMD warns of common side effects of taking 5-HTP such as:
- Stomach pain
- Sexual problems
- Muscle problems.
It says: “Large doses of 5-HTP, such as six to 10 grams daily, are possibly unsafe.
“These doses have been linked to severe stomach problems and muscle spasms.”
It is also not advised to take 5-HTP two weeks prior to any surgery due to the increased serotonin.
WebMD adds: “Some people who have taken 5-HTP have developed a serious health condition called eosinophilia-myalgia syndrome (EMS).
“Some people think EMS might be caused by an accidental contaminant in some 5-HTP products.
“But there’s not enough scientific evidence to know if EMS is caused by 5-HTP, a contaminant, or some other factor.
“Until more is known, 5-HTP should be used cautiously.”
And it is not advised to take 5-HTP alongside carbidopa (a drug mainly used by Parkinson’s patients) or sedatives.
Source: Read Full Article